Faculty Publications

Westmont mathematics faculty publish research in pure mathematics, history of mathematics, and pedagogical areas. They have written textbooks as well as books exploring questions about the connections between mathematics and the Christian faith. Some of their work is listed below. See individual faculty pages for complete lists.

Russell Howell

  • J. H. Mathews, R. W. Howell, Complex Analysis for Mathematics and Engineering, sixth ed., Jones and Bartlett, Sudbury, MA, 2012.
  • W. J. Bradley, R. W. Howell (Eds.), Mathematics Through the Eyes of Faith. HarperOne, San Francisco, CA, 2011.
  • R. W. Howell, “Does Mathematical Beauty Pose Problems for Naturalism?” in Taking Every Thought Captive: Forty Years of the Christian Scholar’s Review, D. W. King (Ed.), ACU Press, Abilene, TX,2011, chapter 22, pp. 329–339, (One of 25 articles selected from among those published in Christian Scholar’s Review between 1970 and 2010).

David Hunter

  • Essentials of Discrete Mathematics. Jones and Bartlett, Inc., 2008, 2012.
  • "How rare is symmetry in 12-tone musical rows?" (with P. von Hippel) American Mathematical Monthly 110 (2003): 124-132.

Patti Hunter

  • "Gertrude Cox in Egypt: A Case Study in Science Patronage and International Statistics Education during the Cold War."  Science in Context 22 (1) (2009): 47-83.
  • “Foundations of Statistics in American Textbooks:  Probability and Pedagogy in Historical Context,” inFrom Calculus to Computers: Using the Last 200 Years of Mathematics History in the Classroom, ed. Amy Shell-Gellasch and Richard Jardine (Washington, DC: Mathematical Association of America), 2005.

Jonathan Leech

  • "On maximal idempotent-closed subrings of Mn(F)" (with K. Cvetko-Vah), International Journal of Algebra and Computation, to appear.
  • "Rings whose idempotents form a multiplicative set (with K. Cvetko-Vah), Communications in Algebra, to appear.
  • Cancellation in skew lattices (with K. Cvetko-Vah, M. Kinyon and M. Spinks), Order, 28 (2011),
    9 - 32.

Ray Rosentrater

  • "Representational Efficiency." Mathematics Magazine, 64 (2011), 185-195.
  • (with Jim Gleason) “Xia’s Analytic Model of a subnormal Operator and its Applications.” Rocky
    Mountain Journal of Mathematics. 38:3 (2008), 849-890.
  • (with Jim Gleason) “The Mosaic and Principal Function of a Subnormal Operator.” Integral Equations
    and Operator Theory, 55 (2006), 69-82.
  • “Another Stick-Breaking Game: Problem 11089.” The American Mathematical Monthly, 113 (2006),
    571-572.